Arizona, 2005

Damaging Wind in Arizona, July 19, 2005

July 19, 2005 · NWS TWC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 19, 2:38 PM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 19, 2:38 PM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
238 PM MST TUE JUL 19 2005

.SYNOPSIS...HIGH PRESSURE CENTERED OVER NORTHERN ARIZONA WILL MOVE
TO THE FOUR CORNERS REGION BY WEDNESDAY. ISOLATED TO SCATTERED
THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON AND EVENING. THE HIGH
PRESSURE SYSTEM WILL THEN MOVE TO THE CENTRAL ROCKIES LATER THIS
WEEK. THE RESULTANT SOUTHEAST FLOW WILL MEAN AN INCREASE IN
MOISTURE...AS WELL AS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST
ARIZONA...BY THE END OF THE WEEK AND CONTINUING INTO THE WEEKEND.

&&

.DISCUSSION...UPPER AIR PLOTS THIS MORNING SHOWED A STRONG ELONGATED
SUBTROPICAL HIGH OVER THE SOUTHWESTERN STATES WITH DEEP EASTERLY
FLOW OVER SOUTHERN NEW MEXICO/ARIZONA/NORTHERN SONORA MEXICO. 12Z
TUCSON SOUNDING SHOWED THIS DEEP EASTERLY FLOW UP TO 30K. UPPER AIR
PLOTS AT 700 MB AND 500 MB ALSO SHOWED A WEAK INVERTED TROF OVER
TEXAS BIG BEND. ADDITIONALLY...AFTERNOON WATER VAPOR IMAGERY SHOWED
A WEAK DISTURBANCE NEAR EL PASO...MOVING WEST...WHICH THE MODELS DO
NOT HANDLE WELL AT ALL. SKIES THIS MORNING STARTED OFF WITH FULL
SUNSHINE WHICH HAS LED TO FULL POTENTIAL OF TEMPERATURE AND ALSO
ALLOWED DEWPOINT TO MIX OUT INTO THE UPPER 40S TO LOWER 50S...WHICH
HAS ALSO DEVELOPED LARGE T/TD SPREADS...THUS ENHANCING DAMAGING WIND
POTENTIAL LATER THIS AFTERNOON AND THIS EVENING.

FLOW ALOFT FOR THE REMAINDER OF THE WEEK WILL BE OUT OF THE EAST TO
SOUTHEAST...AND WILL EVENTUALLY TAP INTO MOISTURE REMAINS FROM
HURRICANE EMILY...CURRENTLY APPROACHING EASTERN MEXICO COAST SOUTH
OF BROWNSVILLE. HOWEVER...WE ALSO NEED TO LOOK FURTHER SOUTH IN THE
EASTERN PACIFIC WHERE TROPICAL STORM EUGENE IS CHURNING SOUTH OF
BAJA CALIFORNIA. LATEST GOES PRECIPITABLE WATER IMAGERY SHOWED THAT
MOISTURE IS INCREASING ACROSS THE SOUTHERN GULF OF CALIFORNIA AND
WITH CURRENT TRACK OF STORM...LIKELY WILL SET UP A SURGE OF LOW
LEVEL MOISTURE UP THE GULF. ALREADY HAVE SOUTHERLY FLOW AT YUMA
WHICH ONLY BE ENHANCED BY EUGENE OVER THE NEXT COUPLE OF DAYS. SO
EXPECT CONTINUED AFTERNOON AND EVENING ACTIVITY WEDNESDAY AND
THURSDAY WITH TEMPERATURES REMAINING WARM/HOT. FRIDAY IS THE BIG
CHANGE DAY DUE TO INCREASED MID-LEVEL MOISTURE FROM REMAINS OF
EMILY. NOT QUITE SURE IF IT WILL BE AN ACTIVE DAY OR NOT. I CAN
ENVISION AND VERY CLOUDY DAY WITH SCATTERED LIGHT SHOWERS...POSSIBLY
AN ISOLATED THUNDERSTORM WITH BREAKS IN AFTERNOON CLOUDINESS WITH
MAIN THREAT ON FRIDAY BEING FLASH FLOODING DUE TO TROPICAL NATURE OF
ATMOSPHERE.

THE REMAINDER OF THE FORECAST PACKAGE...THIS WEEKEND AND INTO NEXT
WEEK...WILL BE STANDARD MONSOON FORECAST.

&&

.FIRE WEATHER...HIGH PRESSURE CENTERED OVER NORTHERN ARIZONA WILL
LEAD TO ABOVE NORMAL TEMPERATURES THROUGH THE MIDDLE OF THE WEEK.
HOWEVER EXPECT SCATTERED SHOWERS AND THUNDERSTORMS AGAIN THIS
AFTERNOON AND EVENING. STRONG...ERRATIC AND POTENTIALLY DAMAGING
WINDS WILL OCCUR WITH THE STRONGER STORMS LATER THIS EVENING AND ON
WEDNESDAY. ADDITIONAL TROPICAL MOISTURE FROM THE SOUTH AND EAST WILL
ENTER THE AREA AS THE WEEK PROGRESSES. EXPECT THUNDERSTORM CHANCES
TO INCREASE STARTING THURSDAY DUE TO THIS INCREASED MOISTURE SUPPLY.
A RETURN TO NEAR NORMAL TEMPERATURES WILL OCCUR BY THE END OF THE
WEEK AND CONTINUE INTO THE WEEKEND DUE TO INCREASED MOISTURE AND THE
PROSPECT OF PRECIPITATION.

&&

.CLIMATE...TODAY IS THE 36TH CONSECUTIVE DAY WITH HIGH TEMPERATURES
OF 100 DEGREES OR HIGHER FOR THE TUCSON INTERNATIONAL AIRPORT. THIS
IS THE SECOND LONGEST STREAK ON RECORD WITH THE RECORD BEING 39
DAYS...SET IN 1987.

MONDAY WAS THE FIRST DAY OF AN AVERAGE DAILY SURFACE DEWPOINT AT TIA
GREATER THAN 54 DEGREES F...WITH TODAY LIKELY BEING DAY 2 AND MOS
GUIDANCE POINTING THAT WEDNESDAY WILL BE DAY 3. THUS MONDAY...JULY
18TH...WOULD BE THE OFFICIAL START DATE OF THE 2005 MONSOON. THE
AREA IS CURRENTLY STANDING AS THE 2ND LATEST START TO THE MONSOON.
THE TOP 3 LATEST MONSOON START DATES ARE:

3RD)    JULY 17, 1997
2ND)    JULY 1?, 2005** **TO BE DETERMINED
LATEST) JULY 25, 1987
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. HOWEVER...THERE IS THE POTENTIAL FOR STRONG STORMS EARLY
THIS EVENING AT KTUS THAT MAY PRODUCE WIND GUSTS IN EXCESS OF 40 MPH.

&&

JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 19, 12:12 PM MST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1212 PM MST TUE JUL 19 2005

AZZ019-029>035-201400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1212 PM MST TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...A WEAK DISTURBANCE WILL MOVE WEST ACROSS SOUTHERN ARIZONA
DURING THE AFTERNOON AND EVENING HOURS TODAY...RESULTING IN
THUNDERSTORMS FIRST DEVELOPING OVER THE EASTERN MOUNTAINS THIS
AFTERNOON...THEN MOVING WEST INTO THE LOWER DESERTS BY THIS EVENING.
THE PRIMARY HAZARD WITH THESE STORMS WILL BE DAMAGING WIND.

DISCUSSION...SATELLITE IMAGERY INDICATED A DISTURBANCE OVER THE FAR
SOUTHWEST CORNER OF NEW MEXICO ROTATING AROUND THE PERIPHERY OF THE
UPPER HIGH CENTERED OVER NORTHERN ARIZONA. THIS FEATURE WILL PUSH
INTO THE SOUTHEAST CORNER OF THE STATE THIS AFTERNOON AIDING
CONVECTIVE INITIATION OVER THE EASTERN SKY ISLANDS...OR EASTERN
MOUNTAINS WHERE AMPLE MID LEVEL MOISTURE RESIDES. SINCE THE LOWER TO
MID LEVEL WIND SHEAR IS MODERATE TODAY...THIS WILL ENHANCE THE
CAPABILITY OF THESE STORMS TO ORGANIZE.

THESE STORMS WILL THEN MOVE WEST AT 10 TO 15 MPH ACROSS SOUTHERN
ARIZONA INTO THE WESTERN DESERTS BY THIS EVENING. SINCE THE LOWER
LEVEL MOISTURE ACROSS THE REGION REMAINS SOMEWHAT DRY...THIS WILL
INCREASE THE POTENTIAL FOR STORMS TO PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 51 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 19, 7:00 PM MST to 7:05 PM MST
Where
Pima County, 8 mi NE of Tucson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
32.317, -110.833

Thunderstorm winds caused numerous large tree limbs (6 inches in diameter) to be downed on the roadway near Harrison Road and Catalina Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465215.